Go to navigation Go to content
Phone: 210-888-8888
Wayne Wright LLP
Call: 210-888-8888
Toll Free: 800-237-3334

Are Your Severe Gastrointestinal Symptoms Caused by Use of Benicar to Control Your Blood Pressure?

Severe intestinal pain is a side effect of the blood pressure drug BenicarWhile many medications taken to treat medical conditions come with side effects, often these adverse reactions are rare and do not seriously affect the majority of people taking the drug. Unfortunately, this has not been the case for over ten million patients using the prescription drug Benicar to manage their high blood pressure. Benicar has been found to cause a number of gastrointestinal side effects, including sprue-like enteropathy, a very serious medical problem that can result in patients being hospitalized for long periods of time and becoming in danger of literally starving to death.

How Benicar Works

Benicar is manufactured by Daiichi Sankyo to treat high blood pressure and was approved by the U.S. Food and Drug Administration (FDA) in 2002. Since then, it has become one of the most popular drugs to treat high blood pressure and hypertension. There are a number of Benicar drugs sold by Daiichi Sankyo containing olmesartan medoxmil, including Benicar HTC, Azor, and Tribenzor.

Benicar works as an angiotensin-receptor blocker. The receptor is a hormone that causes the blood vessels to constrict, causing high blood pressure. Benicar reduces blood pressure and hypertension by blocking the angiotensin receptor and allowing the blood vessels to relax and widen.

Unfortunately, all of the types of Benicar medications have been linked to development of sprue-like enteropathy. There are other less popular angiotensin-receptor blocker drugs on the market, but only Benicar is known to cause this serious gastrointestinal disorder.

What Is the Association Between Sprue-Like Enteropathy and Benicar?

Sprue-like enteropathy is a disease that causes severe gastrointestinal symptoms and prevents the patient’s intestinal systems from properly absorbing nutrients from foods. The link between sprue-like enteropathy and Benicar first reported by the Mayo Clinic. In 2012, the Mayo Clinic published a study identifying 22 people who took Benicar and had intestinal problems that were first diagnosed as celiac disease, an immune disorder that makes the body sensitive to gluten. However, these patients’ symptoms did not improve when they went on a gluten-free diet, and they did not have any tissue transglutaminase in their blood—a key sign used to diagnose celiac disease. All 22 people stopped having symptoms and gained weight after they stopped taking Benicar. The study determined that Benicar was directly linked to the development of sprue-like enteropathy.

In July 2013, the FDA approved a warning label change to Benicar to advise patients of the risk that taking Benicar could cause them to develop sprue-like enteropathy.

What Are the Symptoms of Sprue-Like Enteropathy?

Patients taking Benicar may not experience the symptoms of sprue-like enteropathy until months or years after starting use of the drug. Symptoms of this disorder include:

  • Losing a substantial amount of weight
  • Becoming malnourished
  • Becoming dehydrated
  • Experiencing abdominal pain
  • Becoming fatigued
  • Having severe and chronic diarrhea
  • Becoming nauseous
  • Developing anemia
  • Developing an electrolyte imbalance

Often sprue-like enteropathy is misdiagnosed as celiac disease. This results in patients receiving treatments that do nothing to reduce their symptoms, and they can live on a gluten-free diet for years without any relief. Often they are hospitalized repeatedly before their condition is properly diagnosed.

The symptoms of sprue-like enteropathy usually go away when the person stops taking Benicar. However, some patients who have experienced long-term symptoms of this disease before it is properly diagnosed have developed permanent intestinal damage. One condition is villous atrophy, which causes the lining of the intestine to lose its texture and makes it difficult for the person to absorb nutrients. One patient who is suing over Benicar injuries was hospitalized for over 100 days and alleges that the permanent damage from the Benicar-induced sprue-like enteropathy has forced him to use a feeding tube.

What Should You Do If You Suspect You Developed Sprue-Like Enteropathy From Taking Benicar?

Since the Mayo Clinic study and FDA warning on Benicar labels, patients taking Benicar who developed sprue-like enteropathy have begun filing lawsuits against Daiichi Sankyo. These lawsuits allege that the company did not adequately study the potential side effects of this drug and failed to adequately warn consumers of the dangers of taking Benicar. These patients claim that they would not have taken this drug if they had known of these serious gastrointestinal problems they could suffer with.

If you have suffered with the symptoms of sprue-like enteropathy, you may have a claim for compensation for your medical bills, lost wages, and pain and suffering. These cases are complicated, and the experienced legal team at Wayne Wright LLP can help you fight to obtain the compensation you deserve. Call our office today at 800-237-3334 to schedule a free case evaluation to learn about your legal options.